Alert archive / Montana / Wind Chill Warnings in 2009

Wind Chill Warning 1, NWS Missoula, MT

March 9, 2009Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this wind chill warning at Mar 9, 2009, 4:45 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Mar 9, 2009, 10:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 4:45 AM MDT (10:45 UTC)
In effect from
Mar 9, 2009, 10:00 PM MDT
Expired
Mar 9, 2009, 2:45 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 091045
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
445 AM MDT MON MAR 9 2009

.COLD AND UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT
NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH TUESDAY AFTERNOON.
A STRONG JET ASSOCIATED WITH THIS UPPER TROUGH WILL IMPACT
LOCATIONS ALONG THE MONTANA AND IDAHO BORDER THIS EVENING THROUGH
EARLY TUESDAY. LOOKOUT AND LOLO PASSES WILL BE IMPACTED. IN
ADDITION ANOTHER SURGE OF ARCTIC AIR WILL BE PULLED INTO NORTHWEST
MONTANA OVERNIGHT. THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR
INCREASED SNOW PRODUCTION...MAINLY IMPACTING LOCATIONS ALONG AND
SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR. 

WITH THIS ADDITIONAL SURGE OF ARCTIC AIR...INCREASING EAST WINDS
WILL PRODUCE DANGEROUS WIND CHILL READINGS COLDER THAN 20 BELOW
ZERO ACROSS THE NORTHERN FLATHEAD VALLEY AND GLACIER NATIONAL
PARK.

MTZ002-091845-
/O.NEW.KMSO.WC.W.0001.090310T0400Z-090310T1900Z/
/O.CON.KMSO.WC.Y.0003.000000T0000Z-090309T1900Z/
WEST GLACIER REGION-
445 AM MDT MON MAR 9 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON...

...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM MDT
TUESDAY. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT
THIS AFTERNOON. 

THE COMBINATION OF STRONG WIND AND COLD TEMPERATURES WILL RESULT
IN WIND CHILL VALUES OF 10 BELOW TO 19 BELOW WITH SOME LOCAL
READINGS NEAR 25 BELOW ALONG THE DIVIDE. THESE CONDITIONS WILL
PERSIST THROUGH NOON TODAY.

ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION LATE TONIGHT
THROUGH TUESDAY MORNING. ANOTHER ROUND OF DANGEROUS WIND CHILL
READINGS OF 20 BELOW TO 30 BELOW ZERO CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

MTZ003-091845-
/O.NEW.KMSO.WC.W.0001.090310T0400Z-090310T1900Z/
FLATHEAD/MISSION VALLEYS-
445 AM MDT MON MAR 9 2009

...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM MDT
TUESDAY. 

ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION LATE TONIGHT
THROUGH TUESDAY MORNING. DANGEROUS WIND CHILL READINGS OF 20
BELOW TO 30 BELOW ZERO CAN BE EXPECTED. LOCATIONS IMPACTED WILL BE
FLATHEAD LAKE AND LOCATIONS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IDZ005>007-MTZ001-004-091845-
/O.NEW.KMSO.WW.Y.0041.090310T0300Z-090310T1500Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
445 AM MDT MON MAR 9 2009 /345 AM PDT MON MAR 9 2009/

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM MDT /8 PM PDT/
THIS EVENING TO 9 AM MDT /8 AM PDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
FROM 9 PM MDT /8 PM PDT/ THIS EVENING TO 9 AM MDT /8 AM PDT/
TUESDAY. 

SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE COMMON BY TUESDAY
MORNING ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOOKOUT
AND LOLO PASSES WILL SEE LOCALLY HIGHER AMOUNTS WITH WIND CHILL
READINGS AROUND 10 BELOW ZERO. 

IN NORTHWEST MONTANA...THE MAIN IMPACT AREAS WILL BE FOR LOCATIONS
ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR.
LOCATIONS NEAR THE IDAHO PANHANDLE BORDER WILL SEE THE HEAVIEST
AMOUNTS WITH ACCUMULATIONS DECREASING AS ONE TRAVELS EAST.

IN NORTH CENTRAL IDAHO...THE CENTRAL AND NORTHERN CLEARWATER
MOUNTAINS AND OROFINO THROUGH COTTONWOOD WILL BE THE MAIN AREAS
IMPACTED. THE HEAVIEST AMOUNTS ARE EXPECTED NEAR THE MONTANA IDAHO
BORDER WITH NORTH FACING SLOPES RECEIVING HEAVIER ACCUMULATIONS
DUE TO OROGRAPHIC ENHANCEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING
SNOW...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$

MTZ007-043-091845-
/O.CON.KMSO.WC.Y.0003.000000T0000Z-090309T1900Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
445 AM MDT MON MAR 9 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON. 

NORTHEAST WINDS TO 15 TO 25 MPH WILL CONTINUE ALONG THE
CONTINENTAL DIVIDE AS ARCTIC AIR REMAINS OVER EASTERN MONTANA.
WIND CHILL VALUES OF 10 BELOW TO 20 BELOW ZERO WITH LOCAL READINGS
AROUND 25 BELOW ZERO ALONG THE DIVIDE WILL CONTINUE THROUGH EARLY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
000 
WWUS45 KMSO 091845
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1245 PM MDT MON MAR 9 2009

.COLD AND UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT
NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH TUESDAY
AFTERNOON. A STRONG JET ASSOCIATED WITH THIS UPPER TROUGH WILL
IMPACT LOCATIONS ALONG THE MONTANA AND IDAHO BORDER THIS EVENING
THROUGH EARLY TUESDAY. LOOKOUT AND LOLO PASSES WILL BE IMPACTED.
IN ADDITION ANOTHER SURGE OF ARCTIC AIR WILL BE PULLED INTO
NORTHWEST MONTANA OVERNIGHT. THIS FRONT WILL ACT AS A FOCUSING
MECHANISM FOR INCREASED SNOW PRODUCTION...MAINLY IMPACTING
LOCATIONS ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE
90 CORRIDOR.

WITH THIS ADDITIONAL SURGE OF ARCTIC AIR...INCREASING EAST WINDS
WILL PRODUCE DANGEROUS WIND CHILL READINGS COLDER THAN 20 BELOW
ZERO ACROSS THE NORTHERN FLATHEAD VALLEY AND GLACIER NATIONAL
PARK.

MTZ002-100245-
/O.EXP.KMSO.WC.Y.0003.000000T0000Z-090309T1900Z/
/O.CON.KMSO.WC.W.0001.090310T0400Z-090310T1900Z/
WEST GLACIER REGION-
1245 PM MDT MON MAR 9 2009

...WIND CHILL WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 1 PM MDT TUESDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT 1 PM MDT THIS AFTERNOON...

THE WIND CHILL ADVISORY WILL EXPIRE AT 1 PM MDT THIS AFTERNOON. A
WIND CHILL WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM MDT TUESDAY. 

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM MDT
TUESDAY. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT
THIS AFTERNOON.

WIND CHILLS WILL REMAIN COLD THROUGH THE DAY...HOWEVER WINDS HAVE
DECREASED ENOUGH TO ALLOW WIND CHILLS TO DIP BELOW ADVISORY
CRITERIA.

ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION LATE
TONIGHT THROUGH TUESDAY MORNING. ANOTHER ROUND OF DANGEROUS WIND
CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO CAN BE EXPECTED.


&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS
ARE NOT TAKEN.

&&

$$

MTZ007-043-091945-
/O.EXP.KMSO.WC.Y.0003.000000T0000Z-090309T1900Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1245 PM MDT MON MAR 9 2009

...WIND CHILL ADVISORY WILL EXPIRE AT 1 PM MDT THIS AFTERNOON...

THE WIND CHILL ADVISORY WILL EXPIRE AT 1 PM MDT THIS AFTERNOON. 

WIND CHILLS WILL REMAIN COLD THROUGH THE DAY...HOWEVER WINDS HAVE
DECREASED ENOUGH TO ALLOW WIND CHILLS TO DIP BELOW ADVISORY
CRITERIA.

$$

MTZ003-100245-
/O.CON.KMSO.WC.W.0001.090310T0400Z-090310T1900Z/
FLATHEAD/MISSION VALLEYS-
1245 PM MDT MON MAR 9 2009

...WIND CHILL WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 1 PM MDT TUESDAY...

A WIND CHILL WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM MDT TUESDAY. 

ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION LATE
TONIGHT THROUGH TUESDAY MORNING. DANGEROUS WIND CHILL READINGS OF
20 BELOW TO 30 BELOW ZERO CAN BE EXPECTED. LOCATIONS IMPACTED
WILL BE FLATHEAD LAKE AND LOCATIONS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS
ARE NOT TAKEN.

&&

$$

IDZ005>007-MTZ001-004-100245-
/O.CON.KMSO.WW.Y.0041.090310T0300Z-090310T1500Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
1245 PM MDT MON MAR 9 2009 /1145 AM PDT MON MAR 9 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM MDT /8 PM
PDT/ THIS EVENING TO 9 AM MDT /8 AM PDT/ TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM MDT /8 PM
PDT/ THIS EVENING TO 9 AM MDT /8 AM PDT/ TUESDAY. 

SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE COMMON BY TUESDAY
MORNING ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOOKOUT
AND LOLO PASSES WILL SEE LOCALLY HIGHER AMOUNTS WITH WIND CHILL
READINGS AROUND 10 BELOW ZERO.

IN NORTHWEST MONTANA...THE MAIN IMPACT AREAS WILL BE FOR
LOCATIONS ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE
90 CORRIDOR. LOCATIONS NEAR THE IDAHO PANHANDLE BORDER WILL SEE
THE HEAVIEST AMOUNTS WITH ACCUMULATIONS DECREASING AS ONE TRAVELS
EAST.

IN NORTH CENTRAL IDAHO...THE CENTRAL AND NORTHERN CLEARWATER
MOUNTAINS AND OROFINO THROUGH COTTONWOOD WILL BE THE MAIN AREAS
IMPACTED. THE HEAVIEST AMOUNTS ARE EXPECTED NEAR THE MONTANA
IDAHO BORDER WITH NORTH FACING SLOPES RECEIVING HEAVIER
ACCUMULATIONS DUE TO OROGRAPHIC ENHANCEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING
SNOW...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$
000 
WWUS45 KMSO 092045
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT MON MAR 9 2009

.COLD AND UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT
NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH TUESDAY
AFTERNOON. A STRONG JET ASSOCIATED WITH THIS UPPER TROUGH WILL
IMPACT LOCATIONS ALONG THE MONTANA AND IDAHO BORDER THIS EVENING
THROUGH TUESDAY MORNING. LOOKOUT AND LOLO PASSES WILL BE IMPACTED. IN
ADDITION ANOTHER SURGE OF ARCTIC AIR WILL BE PULLED INTO NORTHWEST
MONTANA OVERNIGHT. THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR
INCREASED SNOW PRODUCTION...MAINLY IMPACTING LOCATIONS ALONG AND
SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR.

WITH THIS ADDITIONAL SURGE OF ARCTIC AIR...INCREASING EAST WINDS
WILL PRODUCE DANGEROUS WIND CHILL READINGS COLDER THAN 20 BELOW
ZERO ACROSS THE NORTHERN FLATHEAD VALLEY AND GLACIER NATIONAL
PARK. COMBINED WITH THE STRONG WINDS WILL BE SNOWFALL THAT WILL
REDUCE VISIBILITIES ACROSS THIS AREA AS WELL.

MTZ002-003-100600-
/O.CAN.KMSO.WC.W.0001.090310T0400Z-090310T1900Z/
/O.NEW.KMSO.WS.W.0010.090310T0300Z-090310T1900Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
245 PM MDT MON MAR 9 2009

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
MDT TUESDAY...
...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR WIND CHILLS AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 9 PM THIS EVENING TO 1 PM MDT TUESDAY. THE WIND CHILL WARNING
HAS BEEN CANCELLED.

ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION LATE
TONIGHT THROUGH TUESDAY MORNING. DANGEROUS WIND CHILL READINGS OF
20 BELOW TO 30 BELOW ZERO CAN BE EXPECTED ALONG WITH REDUCED
VISIBILITIES FROM BLOWING SNOW. LOCATIONS IMPACTED WILL BE FLATHEAD
LAKE AND LOCATIONS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS BLOWING SNOW AND STRONG WINDS ARE EXPECTED.
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS.

&&

$$

IDZ005>007-MTZ001-004-100600-
/O.EXT.KMSO.WW.Y.0041.090310T0300Z-090310T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
245 PM MDT MON MAR 9 2009 /145 PM PDT MON MAR 9 2009/

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 9 PM MDT /8 PM PDT/
THIS EVENING TO 1 PM MDT /NOON PDT/ TUESDAY...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 9 PM MDT /8 PM
PDT/ THIS EVENING TO 1 PM MDT /NOON PDT/ TUESDAY. 

SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE COMMON BY TUESDAY
MORNING ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOOKOUT
AND LOLO PASSES WILL SEE LOCALLY HIGHER AMOUNTS WITH WIND CHILL
READINGS AROUND 10 BELOW ZERO.

IN NORTHWEST MONTANA...THE MAIN IMPACT AREAS WILL BE LOCATIONS
ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90
CORRIDOR...INCLUDING EVARO HILL. LOCATIONS NEAR THE IDAHO
PANHANDLE BORDER WILL SEE THE HEAVIEST AMOUNTS WITH ACCUMULATIONS
DECREASING EASTWARD.

IN NORTH CENTRAL IDAHO...THE CENTRAL AND NORTHERN CLEARWATER
MOUNTAINS AND OROFINO THROUGH COTTONWOOD WILL BE THE MAIN AREAS
IMPACTED. THE HEAVIEST AMOUNTS ARE EXPECTED NEAR THE MONTANA
IDAHO BORDER WITH NORTH FACING SLOPES RECEIVING HEAVIER
ACCUMULATIONS DUE TO OROGRAPHIC ENHANCEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW...OR BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Mar 9, 4:17 AM MDT, 28 minutes earlier.

Area forecast discussion, Mar 9, 4:17 AM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
417 AM MDT MON MAR 9 2009

.DISCUSSION...COLD UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO
IMPACT THE INTER-MOUNTAIN REGION TODAY. AFTER SUNRISE...THE
ATMOSPHERE WILL BECOME MORE UNSTABLE AND SEE AN INCREASE IN SHOWER
ACTIVITY THROUGH THE DAY. WITH AN OCCLUDED FRONT DRAPED ALONG THE
CONTINENTAL DIVIDE...THE WIND CHILL ADVISORY WILL CONTINUE THROUGH
MID TO LATE MORNING BEFORE TEMPERATURES RISE ENOUGH THAT THEY ARE
NO LONGER A THREAT.

THIS EVENING THROUGH TUESDAY MORNING NORTH CENTRAL IDAHO AND
WESTERN MONTANA WILL BE UNDER THE INFLUENCE OF A JET ON THE BACK
SIDE OF THE UPPER TROUGH. THE MAIN AREA IMPACTED WILL BE RIGHT
ALONG THE MONTANA AND IDAHO BORDER WHERE MODERATE SNOW
ACCUMULATIONS ARE EXPECTED. IN ADDITION...ANOTHER SURGE OF ARCTIC
AIR WILL MOVE WEST OF THE DIVIDE AND INCREASE WINDS ACROSS GLACIER
NATIONAL PARK AND THE NORTHERN FLATHEAD VALLEY. THESE TWO
SCENARIOS HAVE PROMPTED THE ISSUANCE OF MORE WINTER WEATHER
HEADLINES...PLEASE SEE SECTION BELOW FOR DETAILS.

TUESDAY NIGHT THE UPPER TROUGH WILL FINALLY PUSH OFF TO THE EAST
KEEPING A NORTHWEST UPPER LEVEL FLOW OVER THE REGION...BUT DRIER
AIR ALOFT MOVING IN. WITH SURFACE HIGH PRESSURE BUILDING IN
OVERNIGHT AND MOST LOCATIONS RECEIVING SNOWFALL THROUGH TUESDAY
AFTERNOON...THE POTENTIAL FOR VERY COLD LOW TEMPERATURES EXISTS
FOR WEDNESDAY MORNING...APPROACHING SOME RECORD LOWS. THIS WILL
CONTINUE TO BE MONITORED AS ANY RESIDUAL MOISTURE IN THE UPPER
LEVEL FLOW CAN MAKE OR BREAK THESE TEMPERATURES.

NORTHWEST FLOW WITH A BRIEF AND RELATIVELY FLAT RIDGE WILL OCCUR
WEDNESDAY THROUGH FRIDAY. WHILE THIS WEATHER PATTERN TYPICALLY
PRODUCES MOUNTAIN SHOWERS...A CONTINUED LACK OF MOISTURE WILL MAKE
PRECIPITATION NON-EXISTENT. TEMPERATURES HOWEVER WILL REMAIN BELOW
NORMAL FOR THIS TIME OF YEAR. MODELS BEGIN TO SIGNIFICANTLY DIVERGE IN
THEIR SOLUTIONS WITH THE GFS PUSHING AN UPPER LEVEL TROUGH OF LOW
PRESSURE THROUGH THE NORTHERN ROCKIES SATURDAY NIGHT INTO SUNDAY.
THE ECMWF IS SLOWER WITH THE UPPER TROUGH PASSAGE ON SUNDAY. DUE
TO TIMING AND UPPER LEVEL FEATURE DIFFERENCES...HAVE TRENDED
PRECIPITATION CHANCES TOWARD CLIMATOLOGY UNTIL A MORE CONSISTENT
SOLUTION BECOMES APPARENT.

&&

.AVIATION...COLD UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT NORTH
CENTRAL IDAHO AND WESTERN MONTANA AIRFIELDS OVER THE NEXT 24
HOURS. SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE
MONTANA AND IDAHO BORDER THIS EVENING AND CONTINUE THROUGH EARLY
TUESDAY MORNING. HIGHER TERRAIN AND PASSES WILL BE OBSCURED ALONG
WITH DECREASED VISIBILITIES FROM MODERATE SNOW. KGPI WILL ALSO SEE
ANOTHER SURGE OR ARCTIC AIR LATE THIS EVENING CREATING GUSTY EAST
WINDS AND DANGEROUS WIND CHILLS. THE WINDS WILL INCREASE AROUND 03Z
AND CONTINUE OVERNIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT
     TUESDAY FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WIND CHILL WARNING FROM 10 PM THIS EVENING TO 1 PM MDT TUESDAY
     FOR FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION.

     WIND CHILL ADVISORY UNTIL 1 PM MDT THIS AFTERNOON FOR
     BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-WEST
     GLACIER REGION.

ID...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM PDT
     TUESDAY FOR NORTHERN CLEARWATER MOUNTAINS-
     OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM/AVIATION...MEAD
LONG TERM....DEROSA
Hazardous weather outlook, Mar 8, 10:04 PM MDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1004 PM MDT SUN MAR 8 2009

MTZ003-091800-
FLATHEAD/MISSION VALLEYS-
1004 PM MDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT AND MONDAY

STRONG NORTHEAST WINDS WITH COLD TEMPERATURES WILL PRODUCE WIND
CHILL FACTORS 5 TO 10 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

COLD WIND CHILL FACTORS BELOW ZERO ARE EXPECTED ONCE AGAIN MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:45 AM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 4 more32 hr
Mar 9, 2:45 PM MDTWinter Storm WarningMSOFlathead, Lake, Sanders24 hr

Nearby

Wind Chill Warnings in Montana, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.